Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 45, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2009, 8:20 AM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2009, 8:20 AM CDT (13:20 UTC)
- Expired
- Aug 14, 2009, 9:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Grand Forks County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2309 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -135 m²/s²
- 0-3 km storm-relative helicity
- -172 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 141320 SVRFGF NDC035-063-141415- /O.NEW.KFGF.SV.W.0045.090814T1320Z-090814T1415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 820 AM CDT FRI AUG 14 2009 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... NELSON COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 915 AM CDT * AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES NORTH OF MCVILLE...OR 37 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 8 MILES SOUTH OF PETERSBURG AT 840 AM CDT... 9 MILES NORTH OF LOGAN CENTER AT 845 AM CDT... NIAGARA AT 850 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4817 9775 4768 9772 4768 9821 4796 9836 TIME...MOT...LOC 1320Z 250DEG 31KT 4785 9818 $$ PR/DK
3 follow-up statements
000 WWUS53 KFGF 141336 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 836 AM CDT FRI AUG 14 2009 NDC035-063-141415- /O.CON.KFGF.SV.W.0045.000000T0000Z-090814T1415Z/ GRAND FORKS ND-NELSON ND- 836 AM CDT FRI AUG 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR WESTERN GRAND FORKS AND EASTERN NELSON COUNTIES... AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 8 MILES SOUTH OF PETERSBURG...OR 43 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 9 MILES NORTH OF LOGAN CENTER BY 845 AM CDT... NIAGARA BY 850 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4803 9815 4817 9775 4768 9772 4768 9802 TIME...MOT...LOC 1336Z 250DEG 31KT 4790 9799 $$ PR/DK
000 WWUS53 KFGF 141359 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 859 AM CDT FRI AUG 14 2009 NDC063-141409- /O.CAN.KFGF.SV.W.0045.000000T0000Z-090814T1415Z/ NELSON ND- 859 AM CDT FRI AUG 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NELSON COUNTY IS CANCELLED... AT 859 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN EASTERN NELSON COUNTY. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4768 9775 4813 9786 4817 9775 4768 9772 TIME...MOT...LOC 1359Z 250DEG 31KT 4795 9775 $$ NDC035-141415- /O.CON.KFGF.SV.W.0045.000000T0000Z-090814T1415Z/ GRAND FORKS ND- 859 AM CDT FRI AUG 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR WESTERN GRAND FORKS COUNTY... AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF MCCANNA...OR 32 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4768 9775 4813 9786 4817 9775 4768 9772 TIME...MOT...LOC 1359Z 250DEG 31KT 4795 9775 $$ PR/DK
000 WWUS53 KFGF 141409 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 909 AM CDT FRI AUG 14 2009 NDC035-141419- /O.EXP.KFGF.SV.W.0045.000000T0000Z-090814T1415Z/ GRAND FORKS ND- 909 AM CDT FRI AUG 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRAND FORKS COUNTY WILL EXPIRE AT 915 AM CDT... DOPPLER RADAR INDICATED THE STORM HAS MOVED EAST...SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 915 AM CDT. LAT...LON 4768 9775 4813 9786 4817 9775 4768 9772 TIME...MOT...LOC 1409Z 250DEG 31KT 4798 9763 $$ DK/PR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:39 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 14, 4:39 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 439 AM CDT FRI AUG 14 2009 .DISCUSSION... THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR HCO...WITH A TROF EXTENDING THROUGH E ND TO ANOTHER LOW THAT IS CENTERED NEAR PIR. UPON COMPARING THE MODELS...THE MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH WEATHER PATTERN PROGRESSION...WITH STILL SOME TIMING DIFFERENCES. THEREFORE...ENDED UP KEEPING FORECAST CONTINUITY AND USED A MODEL BLEND FOR POPS AS IN THE PAST FEW DAYS. ALSO CONTINUED TO LEAN TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS. CURRENT RADAR IMAGERY SHOWS PLENTY SHRA AND TSRA DEVELOPING IN W AND CENTRAL ND AND EXTENDING INTO S MANITOBA. THE A E-NE MOVEMENT OF PCPN...EXPECT TSRA TO MOVE INTO NE ND AND NW MN TODAY...WITH POTENTIAL FOR ISOLD SVR AS LONG AS LOW LEVEL JET KEEPS ASSISTING ELEVATED INSTABILITY ON N SIDE OF LOW/INVERTED TROF. CONSEQUENTLY... INCREASED POPS TO LIKELY IN PORTIONS OF DVL BASIN AND EXTREME ND NE AND NW MN. THESE STORMS HAVE HISTORY OF PRODUCING LARGE HAIL...SO POTENTIAL OF ISOLD SVR EXISTS AS WELL. FOR TONIGHT INTO SAT...THE FOCUS FOR CONVECTIVE DEVELOPMENT BECOMES BETTER DEVELOPED IN THE WARM SECTOR TONIGHT AS THE SHIFTS SLOWLY E AND LOW LEVEL JET FOCUSES IN E ND. THEREFORE...INCREASED POPS FROM W TO E OVER THE AREA. THERE IS ALSO A SLIGHT RISK FOR SVR STORMS...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY SVR WEATHER THREATS. CONSIDERING THAT THE LOCATION OF THE LOW/INVERTED TROF WILL BE CRITICAL IN DETERMINING WHERE SVR POTENTIAL WILL FOCUS...WILL NOT MENTION IN GRIDS OR ZONES AT THIS TIME...BUT WILL HIGHLIGHT IN HWO AND WX STORY. FOR SAT NIGHT...BROUGHT LIKELY POPS ACROSS THE AREA ON SAT IN CONJUNCTION WITH THE SURFACE LOW MOVING ACROSS ND INTO ONT BY SUN AFTERNOON...BRINGING THE BEST POTENTIAL FOR TSRA TO THE N PLAINS. THEREFORE...INCREASED POPS TO LIKELY FOR ALL OF E ND FOR SAT NIGHT AND THEN MOVED BETTER CHC POPS INTO MN SIDE FOR SUN. FOR SUN NIGHT AND MON...CYCLONIC FLOW BEHIND THE AREA OF LOW PRESSURE WILL PROVIDE THE POTENTIAL FOR SOME RESIDUAL SHOWERS OVERNIGHT INTO MON. FOR MON NIGHT INTO THU...THERE IS A BRIEF BREAK IN THE PCPN POTENTIAL BEFORE ANOTHER LOW PRESSURE SYSTEM DROPS OUT OF CANADA TOWARDS THE N PLAINS FOR TUE NIGHT INTO THU. && .AVIATION... BASICALLY VFR SKY EXPECTED TODAY WITH BEST TSRA POTENTIAL IN KDVL AND KGFK AREAS THROUGH THE DAYTIME HOURS. NO VSBY RESTRICTIONS ANTICIPATED. WINDS TO REMAIN S-SE AROUND 10 KTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Aug 14, 7:01 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT FRI AUG 14 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA...NORTHWESTERN AND WEST CENTRAL MINNESOTA TODAY INTO TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THROUGH SATURDAY AND SATURDAY NIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS REMAIN THE MAIN SEVERE WEATHER THREATS. THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SUNDAY. THERE IS ALSO A POSSIBILITY OF THUNDERSTORMS FROM TUESDAY NIGHT INTO THURSDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES SOUTH OUT OF CANADA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY INTO SATURDAY. NG
In the hours before
Special weather statement, Aug 14, 6:44 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 AM CDT FRI AUG 14 2009
MNZ006-141245-
LAKE OF THE WOODS MN-
644 AM CDT FRI AUG 14 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE OF THE WOODS
COUNTY IN NORTH CENTRAL MINNESOTA...
UNTIL 745 AM CDT
AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS
UP TO 50 MPH. THE STORM WAS LOCATED 16 MILES WEST OF ANGLE INLET...OR
41 MILES NORTHEAST OF ROSEAU...MOVING TO THE EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
ANGLE INLET AT 715 AM CDT...FLAG ISLAND AT 735 AM CDT...OAK ISLAND AT
740 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4935 9503 4935 9492 4932 9483 4912 9477
4904 9473 4896 9472 4904 9515 4937 9515
TIME...MOT...LOC 1144Z 286DEG 23KT 4938 9539
G2Local storm report, Aug 14, 7:58 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM HAIL CAMP GRAFTON 48.06N 98.92W
08/14/2009 E0.75 INCH RAMSEY ND LAW ENFORCEMENT
&&
GGROCHOCLocal storm report, Aug 14, 8:08 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL DEVILS LAKE 48.11N 98.87W
08/14/2009 E1.50 INCH RAMSEY ND LAW ENFORCEMENT
&&
GGROCHOCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:47 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 58 min |
| Aug 14, 7:30 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 60 min |
| Aug 14, 8:14 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Nelson, Ramsey, Walsh | 61 min |
| Aug 14, 8:53 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele, Traill, Walsh | 52 min |
| Aug 14, 9:36 AM CDT | Special Weather Statement | FGF | Grand Forks | 54 min |
| Aug 14, 9:39 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 66 min |
| Aug 14, 10:09 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.